Enasidenib is FDA approved to treat adults with relapsed or refractory acute myeloid leukemia (AML) and an IDH2 mutation. The drug is known to be associated with differentiation syndrome, and the drug’scontains a boxed warning about this life-threatening condition.
However, the FDA hasthat patients and health care providers are missing the signs and symptoms of differentiation syndrome, and some patients are not receiving the necessary treatment in time.
The FDA also is warning that differentiation syndrome has been observed in AML patients taking the IDH1 inhibitor ivosidenib ().
However, the agency has not provided many details on cases related to this drug, which is FDA approved to treat adults with relapsed or refractory AML who have an IDH1 mutation.The FDA says differentiation syndrome may occur anywhere from 10 days to 5 months after starting enasidenib.
The agency is advising health care providers to describe the symptoms of differentiation syndrome to patients, both when starting them on enasidenib and at follow-up visits.
Symptoms of differentiation syndrome include:
- Acute respiratory distress represented by dyspnea and/or hypoxia and a need for supplemental oxygen.
- Pulmonary infiltrates and pleural effusion.
- Bone pain.
- Peripheral edema with rapid weight gain.
- Pericardial effusion.
- Hepatic, renal, and multiorgan dysfunction.
The FDA notes that differentiation syndrome may be mistaken for cardiogenic pulmonary edema, pneumonia, or sepsis.If health care providers suspect differentiation syndrome, they should promptly administer oral or intravenous corticosteroids, such as dexamethasone at 10 mg every 12 hours, according to the FDA. Providers also should monitor hemodynamics until improvement and provide supportive care as necessary.
If patients continue to experience renal dysfunction or severe pulmonary symptoms that require intubation or ventilator support for more than 48 hours after starting corticosteroids, enasidenib should be stopped until signs and symptoms of differentiation syndrome are no longer severe.
Corticosteroids should be tapered only after the symptoms resolve completely, as differentiation syndrome may recur if treatment is stopped too soon. The FDA notes that in the clinical trial that supported approval of enasidenib at least 14% of patients experienced differentiation syndrome.
The manufacturer’s latest safety report includes five deaths (from May 1, 2018, to July 31, 2018) associated with differentiation syndrome in patients taking enasidenib.
Differentiation syndrome was listed as the only cause of death in two cases. In the other cases, patients also had hemorrhagic stroke, pneumonia and sepsis, and sepsis alone.
One patient received systemic corticosteroids promptly but may have died of sepsis during hospitalization. In another patient, differentiation syndrome was not diagnosed or treated promptly.
Treatment details are not available for the remaining three patients who died, according to the FDA.
The FDA has also performed a systematic analysis of differentiation syndrome in 293 patients treated with enasidenib (n = 214) or ivosidenib (n = 179).
With both drugs, the incidence of differentiation syndrome was 19%. The condition was fatal in two of the ivosidenib-treated patients (6%) and two of the enasidenib-treated patients (5%).
Additional results from this analysis are scheduled to be presented at the annual meeting of the American Society of Hematology ().